A 13 year-old boy with Crohn’s disease (in remission) was evaluated at the Department of Ophthalmology, University Hospital, Nottingham, UK, because of a 10 day history of head and back pain, intermittent blurring of vision, and squint. He had received 5 days of treatment with fluticasone propionate aqueous nasal spray (50 mg daily) for hay fever. Bilateral papilledema was confirmed by fluorescein angiography, showing leakage of dye from the optic discs. There was a right sixth nerve palsy. CT was normal, and MRI excluded cavernous sinus thrombosis. CSF opening pressure was not measured; there were no cells, protein 0.1 g/1 and glucose 4.3 mmol/1 (blood glucose 5.2 mmol/1). Nasal spray was discontinued, and headaches and back pain, sixth nerve palsy, and papilledema resolved over a few weeks to months. This appears to be the first documented case of benign intracranial hypertension secondary to nasal fluticasone. [1]

COMMENT. Corticosteroids may cause benign intracranial hypertension when administered by nasal spray, in addition to the systemic or topical routes.